Colorado, 2020

Damaging Winds and High Wind in Colorado, June 6, 2020

June 6, 2020 · NWS GLD · 3 events in 3 counties and zones

A high wind gust of 59 MPH occurred at the Burlington airport. Meanwhile to the northwest a line of thunderstorms caused a power outage in the Yuma area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A high wind gust of 59 MPH occurred at the Burlington airport. Meanwhile to the northwest a line of thunderstorms caused a power outage in the Yuma area. As the thunderstorms continued southeast and weakened, they produced wind gusts near Bethune strong enough to cause near zero visibility in blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:08 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 6, 1:08 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
208 PM MDT Sat Jun 6 2020

.SHORT TERM...(Today through Sunday)
Issued at 145 PM MDT Sat Jun 6 2020

With the Tri-State area situated beneath a tightening height
gradient between a deep upper level trough over the Western CONUS
and a deep upper level ridge over the MS River Valley --
active/dynamic weather is anticipated through the remainder of
the weekend. Well above normal temperatures, deep mixing, and
strengthening southerly flow aloft will set the stage for a
variety of hazardous weather, including (1) dangerous fire weather
conditions in Eastern Colorado, (2) dangerous travel conditions
assoc/w strong southerly winds and blowing dust, and (3) a
potential for isolated severe storms capable of producing damaging
winds and quarter size hail late this aft/eve, mainly in Eastern
CO between 5-11 pm MDT.

A High Wind Warning has been issued for the entire Tri-State area
during the day on Sunday, with the strongest winds (35-45 mph
gusting up to 60 mph) anticipated to occur late Sunday morning
through mid-late Sunday afternoon. Dangerous travel conditions
assoc/w high winds and areas of blowing dust are anticipated to be
the primary impact -- particularly along the I-70 corridor in
Eastern Colorado and Northwest Kansas.

.LONG TERM...(Sunday night through Saturday)
Issued at 208 PM MDT Sat Jun 6 2020

Active weather will continue at the start of the period as cold
front slides across the area in advance of strong upper level system
on Monday night. First question of the forecast period will be if
storms can initiate along dryline setting up along the KS-CO border.
Models very pessimistic about this scenario, but with marginal cap
and persistent 0-2km convergence does not look unreasonable that a
storm or two could develop. While shear profiles would support
organized/severe storms on Sunday evening, small likelihood of
occurring should limit the threat at this point.

On Monday, cold front will begin to slide across the area with one
of the biggest concerns for the period being the exact location of
the front. Consensus of ensembles and supports front stalling over
CWA as strong trough  approaches from the west. While a faster front
is indicated by some of the data, will lean towards the ensemble
consensus at this point leading to another hot day. Seems strong
capping is going to limit storm development through the day,and with
frontal zone moving hard to make the argument that strong persistent
convergence will be over any given place long enough to erode cap.
Expect best chances for storms to occur in the evening and overnight
hours as compact H5 trough swings over region. With time of day and
likely elevated nature of storms, expect a decent threat of hail
should any severe storms occur.

Tuesday-Saturday...A break from the heat is in store as temperatures
will fall into the 70s at most locations with lingering showers as
upper trough departs. Once trough departs area on Tuesday afternoon,
period of relatively quiet weather expected as H5 ridge becomes
reestablished late in week. As this occurs, expect warm/hot weather
to return to the area by the start of the weekend. GFS a
considerable outlier holding onto cooler temps when compared to GEFS
and other model data and for the time being have gave it little
weight. As such, expect temperatures to climb back into the 90s by
Friday...with mid upper 90s not out of the question by Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1210 PM MDT Sat Jun 6 2020

...Hazardous aviation conditions associated with strong southerly
winds...

GLD: Aside from reduced visibilities associated with blowing dust
this afternoon (20-02Z) and a small potential for an isolated
storm late this aft/eve (23-04Z), VFR conditions will prevail.
Southerly winds will increase to 25-35 knots gusting up to 45
knots this afternoon, with the strongest winds between 20-02Z.
Winds will weaken but remain breezy overnight. S-SW winds will
re-strengthen to 25-35 knots with gusts to 45-50 knots late
Sunday morning (near the end of the TAF period).

MCK: VFR conditions are anticipated to prevail through the TAF
period. Southerly winds sustained at 20-30 knots will gust up to
35-40 knots this afternoon, mainly between 20-02Z. Winds will
remain breezy overnight -- increasing to 25-35 knots with gusts
to 45-50 knots late Sunday morning (near the end of the TAF
period).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 9 PM MDT /10 PM CDT/ this evening for
     KSZ001-013-027-041.

     High Wind Warning from 9 AM MDT /10 AM CDT/ to 9 PM MDT /10 PM
     CDT/ Sunday for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning until 9 PM MDT this evening for COZ090>092.

     High Wind Warning from 9 AM to 9 PM MDT Sunday for COZ090>092.

     Red Flag Warning until 8 PM MDT this evening for COZ252>254.

     Red Flag Warning from 11 AM to 9 PM MDT Sunday for COZ252>254.

NE...High Wind Warning until 9 PM MDT this evening for NEZ079.

     High Wind Warning from 9 AM MDT /10 AM CDT/ to 9 PM MDT /10 PM
     CDT/ Sunday for NEZ079>081.

&&

SHORT TERM...VINCENT
LONG TERM...JRM
AVIATION...VINCENT
Hazardous weather outlook, Jun 6, 10:37 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1137 AM MDT Sat Jun 6 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1137 AM MDT Sat Jun 6 2020 /1237 PM CDT Sat Jun 6 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning is in effect for portions of Eastern Colorado
and extreme Western Kansas this afternoon and evening, mainly along
and west of Kansas Highway 27. Dangerous travel conditions
associated with high winds and areas of blowing dust are anticipated
to be the primary impact.

A Red Flag Warning for extreme fire weather conditions is in effect
Today for Yuma, Kit Carson, and Cheyenne counties in Eastern
Colorado.

Isolated severe thunderstorms capable of producing damaging winds
are possible in Northeast Colorado and adjacent Kansas and Nebraska
border counties late this afternoon and evening, mainly between 5 pm
and 11 pm MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

A High Wind Warning is in effect for the entire Tri-State area late
Sunday morning through sunset Sunday evening. Dangerous travel
conditions associated with high winds and areas of blowing dust are
anticipated to be the primary impact.

A Red Flag Warning for extreme fire weather conditions is in effect
for Yuma, Kit Carson, and Cheyenne counties in Eastern Colorado
during the day on Sunday.

Isolated severe thunderstorms are possible late Monday afternoon
and evening, mainly north of Interstate 70 in Northwest Kansas and
Southwest Nebraska.

Elevated to near critical fire weather conditions will persist
across Eastern Colorado and portions of far Western Kansas through
much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Vincent

In the hours before

Special weather statement, Jun 6, 12:48 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
148 PM MDT Sat Jun 6 2020

COZ090-091-062015-
Kit Carson County CO-Yuma County CO-
148 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 215 PM MDT...

At 147 PM MDT, Doppler radar was tracking an isolated thunderstorm
12 miles south of Cope, or 13 miles north of Seibert, moving north
at 45 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Vona and Joes.

LAT...LON 3957 10300 3957 10280 3978 10280 3978 10262
      3930 10271 3932 10301
TIME...MOT...LOC 1947Z 189DEG 38KT 3949 10287

Vincent
Special weather statement, Jun 6, 1:17 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
217 PM MDT Sat Jun 6 2020

COZ090-062100-
Yuma County CO-
217 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
300 PM MDT...

At 217 PM MDT, Doppler radar was tracking an isolated thunderstorm 8
miles northeast of Cope, or 24 miles south of Yuma, moving north at
40 mph.

Wind gusts up to 55 mph will be possible with this storm.

Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.

LAT...LON 4020 10245 3969 10260 3970 10280 4026 10279
TIME...MOT...LOC 2017Z 191DEG 34KT 3977 10275

Vincent
Special weather statement, Jun 6, 2:17 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM MDT Sat Jun 6 2020

COZ090-062130-
Yuma County CO-
317 PM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
330 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Yuma, moving north at 55 mph.

Wind gusts of 50 to 55 mph and significantly reduced visibility due
to blowing dust will be possible with this storm.

Locations impacted include...
Yuma and Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 4044 10251 3987 10264 3988 10280 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2117Z 192DEG 46KT 4020 10278

JRM
Local storm report, Jun 6, 3:29 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT SAT JUN 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
06/06/2020  M56 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
June 6, 4:04 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Thunderstorm Wind, Yuma

When
June 6, 5:45 PM MST
Where
Yuma County, Yuma
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Power outage in Yuma as thunderstorm winds blew through.

Thunderstorm Wind, Kit Carson

When
June 6, 6:20 PM MST
Where
Kit Carson County, 5.23 mi WSW of Burlington Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.294, -102.372

Visibility fell to near zero in the blowing dust from thunderstorm winds near the intersection of CR 43 and I-70.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901612, 901614, 901613.